Oregon, 2011Frost and Freeze in Oregon, December 22 to 23, 2011
December 22 to 23, 2011 · NWS MFR · 1 event in 1 county or zone
A stagnant blocking pattern set up over the North Pacific Ocean at this time and this allowed cold air to settle in the valleys for several days.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stagnant blocking pattern set up over the North Pacific Ocean at this time and this allowed cold air to settle in the valleys for several days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 22, 8:50 PM PST, 1 hour 10 minutes earlier.
Area forecast discussion, Dec 22, 8:50 PM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
850 PM PST THU DEC 22 2011
.DISCUSSION...THE 00Z NAM IS IN AND THE GFS DATA IS IN THROUGH 120
HOURS SO FAR. THE NEW DATA IS CONSISTENT WITH THE CURRENT
FORECAST. THERE WILL BE NO MAJOR TRAVEL ISSUES THROUGH MONDAY.
MINOR ISSUES WILL BE PATCHES TO AREAS OF MORNING VALLEY FOG...A
CHANCE OF LIGHT SNOW TO THE HIGHER ELEVATIONS OF THE CASCADES AND
SISKIYOUS...ABOVE 5500 TO 6000 FEET SUNDAY AFTERNOON AND EVENING.
ALSO...LIGHT RAIN IS LIKELY FOR MUCH OF WESTERN OREGON, MAINLY
WEST AND NORTH OF MEDFORD.
CIRRUS CLOUDS ASSOCIATED WITH A WEAK TROUGH AND A DRIER AIR MASS
AT THE LOWER LEVELS WILL HELP LIMIT COVERAGE OF STRATUS AND FOG
TONIGHT INTO FRIDAY MORNING. IT WILL BE A BIT MORE EXTENSIVE
IN WEST SIDE VALLEYS FRIDAY NIGHT INTO SATURDAY MORNING AS A HIGH
PRESSURE RIDGE BUILDS INTO THE REGION.
THE 00Z GFS ALSO CONTINUES TO SUPPORT THE CHANGE TO A MORE ACTIVE
WESTERLY FLOW PATTERN AFTER CHRISTMAS. THIS WILL KEEP SNOW LEVELS
RELATIVELY HIGH...GENERALLY ABOVE 4500 FEET WITH A FOCUS ON THE
POTENTIAL FOR PRECIPITATION TUESDAY THROUGH WEDNESDAY.
&&
.AVIATION...VFR CONDITIONS ARE FORECAST TO CONTINUE WELL INTO THE
NIGHT...BUT PATCHY MVFR/IFR FOG/LOW CLOUDS COULD DEVELOP AT THE
KRBG TERMINAL AFTER 08Z. THE COVERAGE OF FOG/LOW CLOUDS WAS MUCH
LESS LAST NIGHT IN THE ROGUE AND ILLINOIS VALLEYS...SO EXPECT THAT
TREND TO CONTINUE TONIGHT. STILL PATCHY FOG MAY DEVELOP TOWARD
DAYBREAK...ESPECIALLY NEAR GRANTS PASS. THE REMAINDER OF THE
FORECAST AREA WILL REMAIN VFR INTO FRIDAY MORNING.
&&
.PREV DISCUSSION... /ISSUED 301 PM PST THU DEC 22 2011/
SHORT TERM...HIGH PRESSURE IS EAST OF THE CASCADES WITH A THERMAL
TROUGH JUST OFF THE COAST. THIS RESULTED IN STRONG OFFSHORE FLOW
LAST NIGHT INTO TODAY WITH GUSTY WINDS AND LOW RELATIVE HUMIDITIES
OVER THE MID ELEVATIONS AND RIDGES IN SOUTHWEST OREGON. DRY, SUNNY
WEATHER WAS THE RULE OVER THE VALLEYS WITH MOSTLY LIGHT WINDS.
TONIGHT WILL BE VERY COLD AGAIN OVER THE EAST SIDE WITH MANY
AREAS DROPPING INTO THE SINGLE DIGITS. A FEW AREAS WILL FALL BELOW
ZERO AGAIN. MOST OF THE NIGHT WILL BE CLEAR ASIDE FROM SOME HIGH
THIN CIRRUS. PATCHY LOW CLOUDS/FOG MAY REDEVELOP IN THE UMPQUA
BASIN AND SOME OF THE OTHER WEST SIDE VALLEYS. LAST NIGHT THERE
WAS QUITE A DIFFERENCE IN TEMPERATURE BETWEEN MEDFORD AND ASHLAND.
THE OFFSHORE FLOW ALLOWED WINDS IN ASHLAND TO STAY UP MOST OF THE
NIGHT AND TEMPERATURES WERE IN THE MID 30S THERE EARLY THIS
MORNING...BUT MEDFORD WAS 16 DEGREES. WITH THE OFFSHORE FLOW
WEAKENING...EXPECT TEMPERATURES TO BE CLOSER TOGETHER TONIGHT WITH
LOWS IN THE MID TO UPPER TEENS IN BOTH LOCATIONS. COASTAL
LOCATIONS NORTH OF CAPE BLANCO CAN EXPECT FREEZING CONDITIONS
AGAIN TONIGHT.
A WEAK TROUGH WILL PASS TO OUR NORTH FRIDAY. NO PRECIPITATION IS
EXPECTED WITH THE TROUGH. HIGH PRESSURE WILL RE-ESTABLISH OVER
THE AREA FRIDAY AFTERNOON AND CONTINUE INTO THE HOLIDAY WEEKEND.
THE NEXT CHANCE OF PRECIPITATION WILL ARRIVE AT THE COAST
CHRISTMAS MORNING THEN SPREAD INLAND DURING THE DAY. SNOW LEVELS
WILL BE PRETTY HIGH MOSTLY ABOVE 5500 FEET SUNDAY...SO ONLY THE
HIGHEST ELEVATIONS WILL GET SNOW WITH THIS. PRECIPITATION AMOUNTS
WILL BE LIGHT THOUGH AND MOSTLY CONFINED TO AREAS ALONG AND WEST
OF THE CASCADES. SPILDE
LONG TERM...A MORE ZONAL FLOW IS EXPECTED TO DEVELOP ACROSS THE
EASTERN PACIFIC NEXT WEEK. THIS WILL BRING A SERIES OF PACIFIC
FRONTS INLAND. HOWEVER IT APPEARS THE STORM TRACK IS STILL
STAYING NORTH OF OUR FORECAST AREA AND WE ARE JUST GETTING THE
TAIL END OF EACH FRONT. MODELS ARE STILL TRYING TO SHOW WEAK
RIDGING TRYING TO NOSE UP INTO OUR AREA BUT WITH THE OVERALL LONG
WAVE PATTERN CHANGING TO A MORE ZONAL FLOW I AM NOT EXPECTING THE
RIDGING TO BE VERY STRONG. ANOTHER SHORT WAVE TROUGH WILL HELP TO
BRING ANOTHER FRONT INLAND AROUND THURSDAY. NONE OF THESE
SHORTWAVES APPEARS STRONG ENOUGH TO GENERATE WIDESPREAD MAJOR
PRECIPITATION. FB
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING FOR
ORZ021.
FREEZE WARNING FROM 10 PM THIS EVENING TO 9 AM PST FRIDAY FOR
ORZ021.
HIGH SURF ADVISORY FROM 4 PM FRIDAY TO 4 AM PST SATURDAY FOR
ORZ021-022.
AIR STAGNATION ADVISORY UNTIL 10 AM PST SUNDAY FOR
ORZ023-024-026-029-031.
CA...NONE.
PZ...HIGH SURF ADVISORY FROM 4 PM FRIDAY TO 4 AM PST SATURDAY FOR
PZZ310.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 10 AM FRIDAY TO 4
AM PST WEDNESDAY FOR PZZ350-356-370-376.
DWHazardous weather outlook, Dec 22, 2:30 PM PST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
230 PM PST THU DEC 22 2011
ORZ021-231430-
SOUTH CENTRAL OREGON COAST-
230 PM PST THU DEC 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FREEZE WARNING IS IN EFFECT FROM 10 PM PST THIS EVENING TO 9 AM
PST FRIDAY MORNING. PLEASE SEE THE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY
MORNING. A HIGH SURF ADVISORY WILL THEN BE IN EFFECT FROM 4 PM
PST FRIDAY UNTIL 4 AM PST SATURDAY. PLEASE SEE THE COASTAL HAZARD
MESSAGE FOR MORE SPECIFIC DETAILS.
A FREEZE WATCH IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY MORNING. PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ022-231430-
CURRY COUNTY COAST-
230 PM PST THU DEC 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A HIGH SURF ADVISORY IS IN EFFECT FROM 4 PM PST FRIDAY UNTIL 4 AM
PST SATURDAY. PLEASE SEE THE COASTAL HAZARD MESSAGE FOR MORE
SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ023-024-026-029>031-231430-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
230 PM PST THU DEC 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN AIR STAGNATION ADVISORY REMAINS IN EFFECT THROUGH TONIGHT.
PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Frost/Freeze, South Central Oregon Coast
- When
- December 22, 10:00 PM PST to December 23, 9:00 AM PST
- Where
- South Central Oregon Coast forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
Reported low temperatures ranged from 25 to 34 degrees.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, December 22, 20117 injured · $3.2 million · EF3 · 18 events
- Heavy Snow and High Wind in New Mexico, December 22 to 25, 20111 death · 2 injured · 65 kt wind · 23 events
- Tornadoes and Damaging Winds in Alabama, December 22, 2011$248,000 · EF1 · 14 events
- Damaging Winds in Louisiana, December 22, 2011$643,000 · 65 kt wind · 7 events
- Damaging Winds in Mississippi, December 22, 2011$257,000 · 60 kt wind · 5 events
- Tornado and Damaging Winds in Louisiana, December 22, 2011$51,000 · EF1 · 8 events
- Winter Weather in Kansas, December 22, 20114 injured · $25,000 · 2 events
- High Wind and Strong Wind in California, December 22 to 23, 20111 injured · $30,000 · 65 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 22, 20116 events
- Heavy Snow in New Mexico, December 22 to 24, 20115 events
- High Wind in California, December 22 to 23, 201162 kt wind · 4 events
- Heavy Snow in New Mexico, December 22 to 24, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352754.